Georgia, 2014

Hail in Georgia, October 9, 2014

October 9, 2014 · NWS FFC · 5 events in 5 counties and zones

Moderate mid-level lapse rates and strong diurnal heating combined to produce scattered severe thunderstorms across North Georgia during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Moderate mid-level lapse rates and strong diurnal heating combined to produce scattered severe thunderstorms across North Georgia during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 9, 12:59 PM EST, 57 minutes earlier.

Area forecast discussion, Oct 9, 12:59 PM EST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
159 PM EDT THU OCT 9 2014

.PREV DISCUSSION... /ISSUED 1100 AM EDT THU OCT 9 2014/

UPDATE...
A CONVECTIVE COMPLEX IS MOVING EASTWARD THROUGH TENNESSEE AND KENTUCKY
THIS MORNING. THESE STORMS SHOULD PASS TO OUR NORTH...BUT
BOUNDARIES EMANATING FROM THIS CONVECTION MAY SPARK SOME
SHOWERS OR THUNDERSTORMS ACROSS NORTH GEORGIA AS WE HEAD TOWARDS MIDDAY.
OTHERWISE... LOWERED MAX TEMPS IN NORTHWEST A BIT TO ACCOUNT FOR
CLOUD COVER AND ADJUSTED DEWPOINTS TO MATCH TRENDS. ALL OTHER
ELEMENTS LOOKED GOOD. NO OTHER UPDATES ARE EXPECTED AT THIS TIME.

RW

PREV DISCUSSION... /ISSUED 730 AM EDT THU OCT 9 2014/

SHORT TERM /TODAY THROUGH FRIDAY/...
/ISSUED AT 330 AM EDT THU OCT 9 2014/
MODELS SEEM TO BE DOING THEIR BEST TO SHOW WHERE THE DEEPEST MOISTURE
WILL BE WITH THE WEAK SHORT WAVES THAT ARE MOVING ACROSS THE LOWER
MISSISSIPPI AND TENNESSEE VALLEYS...UNFORTUNATELY...BECAUSE OF THE
FAST FLOW...TIMING HAS BEEN RATHER DIFFICULT. BASED ON THE 00Z RUN...
IT LOOKS LIKE THE BEST MOISTURE WILL MOVE ACROSS NORTH GA TODAY AND
THEN AGAIN FRIDAY. TODAYS SHORT WAVE LOOKS A BIT WEAKER THAN FRIDAYS
AND HAVE GONE WITH SLIGHT CHANCE POPS TODAY...AND CHANCE POPS FRIDAY.
CENTRAL GA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE WHICH WILL
KEEP THAT AREA DRY THROUGH THE SHORT TERM. AS HAS BEEN THE CASE THE
LAST 4 DAYS...THE MAV/MET BLEND FOR TEMPERATURES HAS BEEN DOING A
GREAT JOB AND WILL BE GOING WITH THE BLEND.

17

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 330 AM EDT THU OCT 9 2014/
RELATIVELY FLAT UPPER-LEVEL FLOW THROUGH THE WEEKEND WITH A SERIES OF
WEAK WAVES MOVING THROUGH THE FLOW ACROSS THE TENNESSEE AND OHIO
VALLEYS. THIS IMPACTS MAINLY NORTH GEORGIA WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE WEEKEND. BY THE
BEGINNING OF NEXT WEEK THE UPPER FLOW BEGINS TURNING INCREASINGLY
MORE SOUTHWESTERLY AHEAD OFF A VERY DEEP AND SHARP UPPER TROUGH
DIGGING INTO THE CENTRAL U.S. THE GFS HAS CONTINUED TRENDING TOWARD
THE EARLIER ECMWF TRENDS OF DEVELOPING AN UNUSUALLY STRONG AND DEEP
SYSTEM FOR THIS TIME OF YEAR. GFS/ECMWF/CMC ALL CLOSE OFF A DEEP
UPPER LOW OVER THE MID-MISSISSIPPI VALLEY BY LATE MONDAY OR EARLY
TUESDAY. GFS REMAINS AT LEAST SLIGHTLY MORE PROGRESSIVE WITH THE
SYSTEM. TIMING IS LIKELY TO WAVER A BIT OVER THE NEXT COUPLE OF MODEL
RUNS...BUT RIGHT NOW IT APPEARS THE BIGGEST IMPACTS WILL BE TUESDAY
INTO TUESDAY NIGHT AS THE STRONG SHORT WAVE AND ASSOCIATED STRONG
SURFACE FRONT MOVE ACROSS THE REGION. ALTHOUGH MODEL INSTABILITY
REMAINS MODEST AT BEST...STRONG FORCING AND MODERATE TO STRONG LOW-
LEVEL AND DEEP-LAYER SHEAR POINT TO A DECENT POTENTIAL FOR SEVERE
WEATHER.

20

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS SHOULD DOMINATE THROUGH THE PERIOD. WITH SOUTHEAST
FLOW OVERNIGHT...EXPECT TO SEE THE DEVELOPMENT OF LOW LEVEL
CLOUDS. AT THIS TIME DO NOT EXPECT CEILINGS TO DEVELOP...CLOUDS
SHOULD REMAIN SCT. WE MAY SEE SOME PRECIP TODAY ESPECIALLY NEAR AHN
AND THE METRO SITES...HOWEVER THESE SHOWERS OR THUNDERSTORMS
SHOULD BE HIT OR MISS.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON PRECIP THIS AFTERNOON
HIGH ON ALL OTHER ELEMENTS.

ARG

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          85  62  85  63 /  30  30  20  30
ATLANTA         85  67  84  65 /  20  20  20  30
BLAIRSVILLE     78  59  78  60 /  30  30  30  40
CARTERSVILLE    84  62  85  61 /  20  20  30  30
COLUMBUS        90  66  89  65 /  10   5   5   5
GAINESVILLE     83  64  83  63 /  30  30  30  30
MACON           90  64  89  63 /  10  10   5  10
ROME            85  61  85  60 /  30  20  30  30
PEACHTREE CITY  86  60  85  62 /  20  20  10  20
VIDALIA         88  66  87  66 /   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...ARG
Hazardous weather outlook, Oct 9, 3:30 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 AM EDT THU OCT 9 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
430 AM EDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS NORTH GEORGIA.

WEATHER HAZARDS EXPECTED...

THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS...AND POSSIBLY SOME SMALL HAIL.

DISCUSSION...
ANOTHER WEAK SHORT WAVE WILL MOVE ACROSS NORTH GEORGIA TODAY BRINGING
ISOLATED THUNDERSTORMS TO AREAS NORTH OF A LINE FROM CEDARTOWN...TO
GAINESVILLE. MARGINAL INSTABILITY WILL ALLOW A FEW STORMS TO BECOME
STRONG WITH GUSTY WINDS...ALONG WITH THE POSSIBILITY OF SOME PEA-
SIZED HAIL. THE BEST TIMING FOR ANY THUNDERSTORM DEVELOPMENT WILL BE
FROM MID-MORNING THROUGH LATE AFTERNOON TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FOR FRIDAY...A STRONGER SHORT WAVE WILL BE MOVING ACROSS NORTH
GEORGIA. WITH SLIGHTLY HIGHER INSTABILITY AND SHEAR VALUES...A FEW
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

SATURDAY THROUGH MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE EACH DAY...MAINLY ACROSS NORTH GEORGIA. THE MAIN THREAT FROM
ANY THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS.

FOR TUESDAY...A STRONG STORM SYSTEM WILL BRING INCREASING CHANCES FOR
THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Oct 9, 12:28 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
128 PM EDT THU OCT 9 2014

GAZ015-016-023-091815-
128 PM EDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITE...LUMPKIN AND HALL COUNTIES UNTIL 215 PM EDT...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAHLONEGA...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITE...LUMPKIN AND HALL COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE DAHLONEGA...MURRAYVILLE...
GARLAND...CLERMONT AND MOSSY CREEK. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3435 8368 3439 8398 3441 8397 3443 8402
      3458 8402 3460 8367
TIME...MOT...LOC 1728Z 275DEG 10KT 3448 8397
Special weather statement, Oct 9, 12:37 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
137 PM EDT THU OCT 9 2014

GAZ025-027-036-091815-
137 PM EDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN MADISON...CLARKE AND JACKSON COUNTIES UNTIL 215 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARCADE...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MADISON...CLARKE AND JACKSON COUNTIES THROUGH 215 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARCADE...APPLE VALLEY...
JEFFERSON...PEACH STATE SPEEDWAY...BEAR CREEK RESERVOIR...WESTGATE
PARK...NICHOLSON...CENTER...SANFORD...JAMES HOLLAND YOUTH SPORTS
COMPLEX...SANDY CREEK RECREATION AREA...WINTERVILLE...OCONEE
HEIGHTS...BARRETTS MILL AND ATHENS. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3418 8323 3400 8326 3396 8327 3395 8328
      3393 8327 3399 8355 3401 8355 3404 8358
      3405 8363 3418 8361
TIME...MOT...LOC 1737Z 277DEG 8KT 3408 8351
Special weather statement, Oct 9, 1:12 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
212 PM EDT THU OCT 9 2014

GAZ016-091845-
212 PM EDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITE COUNTY UNTIL 245 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HELEN...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITE COUNTY THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE SMITHGALL WOODS CONSERVATION AREA...UNICOI STATE
PARK...ROBERTSTOWN...HELEN...CLEVELAND...ANNA RUBY FALLS AND SAUTEE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3473 8362 3468 8363 3466 8365 3463 8363
      3459 8364 3460 8377 3474 8381 3478 8364
TIME...MOT...LOC 1812Z 266DEG 12KT 3469 8371
Special weather statement, Oct 9, 1:34 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT THU OCT 9 2014

GAZ031>033-043-044-091900-
234 PM EDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN PAULDING...COBB...DOUGLAS AND FULTON COUNTIES UNTIL 300 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LITHIA SPRINGS...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PAULDING...COBB...DOUGLAS AND FULTON COUNTIES THROUGH 300 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIRAM...POWDER
SPRINGS...LITHIA SPRINGS...SWEETWATER CREEK STATE PARK...AUSTELL...
JIM R MILLER PARK...SIX FLAGS OVER GEORGIA...WHITE WATER PARK...
DOBBINS AIR RESERVE BASE...MABLETON...SMYRNA AND MARIETTA. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3397 8452 3375 8444 3370 8472 3387 8478
TIME...MOT...LOC 1834Z 253DEG 9KT 3381 8470

The radar

The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cobb

When
October 9, 1:56 PM EST to 2:00 PM EST
Where
Cobb County, 1.99 mi W of Floyd
Measured
1 in hail
Reported by
Public
Coordinates
33.828, -84.615

Employee reported quarter-sized hail at the Shell gas station on Austell Road.

Hail, Whitfield

When
October 9, 2:55 PM EST to 3:05 PM EST
Where
Whitfield County, 0.71 mi W of Beaverdale
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.921, -84.843

The Whitfield County Emergency Manager and an employee of the Beaverdale Superette reported penny-sized hail near where Prater Mill Road, Cohutta Beaverdale Road and Beaverdale Road meet.

Hail, Forsyth

When
October 9, 4:10 PM EST to 4:15 PM EST
Where
Forsyth County, 2.75 mi W of Chestatee
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.277, -84.048

The Forsyth County Emergency Manager reported dime-sized hail near the intersection of State Highway 306 and Leland Drive.

Hail, Union

When
October 9, 5:35 PM EST to 5:50 PM EST
Where
Union County, 1.44 mi NW of Choestoe
Measured
1 in hail
Reported by
Public
Coordinates
34.792, -83.901

Employees at the Sunrise Grocery on Gainesville highway north of Vogel State Park reported nickel to quarter-sized hail.

Hail, Clarke

When
October 9, 6:35 PM EST to 6:40 PM EST
Where
Clarke County, 1.61 mi N of Athens
Measured
1 in hail
Reported by
Public
Coordinates
33.973, -83.379

The public reported quarter-sized hail on Peeks Point in Athens.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547106, 547111, 547119, 547123, 547127.